Alert archive / Montana / Severe Thunderstorm Warnings in 2010
Severe Thunderstorm Warning 2, NWS Missoula, MT
NWS Missoula, MT issued this severe thunderstorm warning at Jun 20, 2010, 2:52 PM MDT for Powell County, Montana. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 20, 2010, 2:52 PM MDT (20:52 UTC)
- Expired
- Jun 20, 2010, 3:30 PM MDT
- In force
- 38 min
- Issued by
- NWS Missoula, MT
- Area
- Storm-based polygon
County Powell County, MT
The radar
The Missoula radar (KMSX), 111 km from the middle of the area, began a volume at 20:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 8.9 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 9 J/kg
- Mixed-layer CIN
- -110 J/kg
- Mixed-layer LCL
- 1121 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -17 m²/s²
- 0-3 km storm-relative helicity
- 32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
706 WUUS55 KMSO 202052 SVRMSO MTC077-202130- /O.NEW.KMSO.SV.W.0002.100620T2052Z-100620T2130Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MISSOULA MT 252 PM MDT SUN JUN 20 2010 THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN POWELL COUNTY IN WEST CENTRAL MONTANA... * UNTIL 330 PM MDT. * AT 245 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL UP TO ONE INCH IN DIAMETER. THIS STORM WAS LOCATED NEAR DEER LODGE...AND WAS MOVING NORTH AT 10 MPH. * LOCATIONS IMPACTED INCLUDE...DEER LODGE AND GARRISON. PRECAUTIONARY/PREPAREDNESS ACTIONS... LARGE HAIL IS LIKELY WITH THIS SEVERE THUNDERSTORM. DAMAGING WINDS ARE POSSIBLE...ALONG WITH FREQUENT LIGHTNING AND HEAVY RAIN. FOR YOUR PROTECTION...GO INDOORS AND STAY AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL PROTECTED AREA. && LAT...LON 4657 11292 4652 11257 4629 11268 4633 11294 TIME...MOT...LOC 2051Z 192DEG 8KT 4640 11279 $$ ZUMPFE
2 follow-up statements
741 WWUS55 KMSO 202107 SVSMSO SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MISSOULA MT 307 PM MDT SUN JUN 20 2010 MTC077-202130- /O.CON.KMSO.SV.W.0002.000000T0000Z-100620T2130Z/ POWELL MT- 307 PM MDT SUN JUN 20 2010 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM MDT FOR SOUTHERN POWELL COUNTY... * AT 301 PM MDT...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL UP TO ONE INCH IN DIAMETER. THIS STORM WAS LOCATED NEAR DEER LODGE...AND WAS MOVING NORTH AT 10 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. && LAT...LON 4657 11292 4652 11257 4629 11268 4633 11294 TIME...MOT...LOC 2107Z 192DEG 8KT 4643 11278 $$ ZUMPFE
287 WWUS55 KMSO 202121 SVSMSO SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MISSOULA MT 321 PM MDT SUN JUN 20 2010 MTC077-202131- /O.EXP.KMSO.SV.W.0002.000000T0000Z-100620T2130Z/ POWELL MT- 321 PM MDT SUN JUN 20 2010 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN POWELL COUNTY EXPIRES AT 330 PM MDT... LAT...LON 4657 11292 4652 11257 4629 11268 4633 11294 TIME...MOT...LOC 2121Z 192DEG 8KT 4646 11277 $$ ZUMPFE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 1:48 PM MDT, 1 hour 4 minutes earlier.
Area forecast discussion, Jun 20, 1:48 PM MDT, 1 hour 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MISSOULA MT 148 PM MDT SUN JUN 20 2010 ...THUNDERSTORMS AND MODERATE TO HEAVY RAINFALL TO AFFECT THE NORTHERN ROCKIES THROUGH MONDAY... ...FLOODING POTENTIAL CONTINUES FOR WESTERN MONTANA AND CENTRAL IDAHO THROUGH TUESDAY... .DISCUSSION...THE VERY MOIST AND ENERGETIC LOW PRESSURE SYSTEM HAS MOVED INTO EASTERN OREGON/WEST CENTRAL IDAHO THIS AFTERNOON AND HAS INITIATED CONVECTIVE ACTIVITY ACROSS THE AREA. THUNDERSTORM ACTIVITY IS EXPECTED TO CONTINUE THROUGH LATER THIS EVENING AS THE CONDITIONS WILL REMAIN PRIME FOR FURTHER THUNDERSTORM DEVELOPMENT ACROSS THE REGION. THE POTENTIAL FOR HAIL AND GUSTY WINDS TO ACCOMPANY THE THUNDERSTORMS WILL ALSO CONTINUE THROUGH LATE THIS EVENING...WITH A THREAT OF LARGE HAIL FOR PORTIONS OF CENTRAL IDAHO AND SOUTHWEST MONTANA. THE LOW WILL THEN SHIFT TO THE NORTHEAST...CROSSING WESTERN MONTANA TONIGHT AND SPREADING A WIDE BAND OF PRECIPITATION ACROSS THE NORTHWEST MONTANA AND THE IDAHO PANHANDLE THROUGH MONDAY MORNING. PERSISTENT MODERATE TO HEAVY RAINFALL WILL RESULT FROM THIS CONCENTRATED AREA OF PRECIPITATION WRAPPING AROUND THE SYSTEM AND COULD LEAD TO FURTHER FLOODING ISSUES. MONDAY THROUGH SUNDAY...ANOTHER UNSEASONABLY COOL PACIFIC STORM SYSTEM WILL BRING WIDESPREAD RAIN TO THE NORTHERN ROCKIES THROUGH MONDAY. SIMILAR TO RECENT STORMS...A MOIST ATMOSPHERE AND HEAVY RAIN IS ANTICIPATED. DUE TO ALREADY INCREASED FLOWS OF AREA STREAMS AND RIVERS...A HEIGHTENED THREAT OF MINOR FLOODING WILL EXIST THROUGH TUESDAY. TUESDAY AND WEDNESDAY...NORTH CENTRAL IDAHO AND WESTERN MONTANA WILL BE UNDER THE INFLUENCE OF HIGH PRESSURE. TEMPERATURES ARE LIKELY TO RAPIDLY WARM TO SEASONAL AVERAGES. HOWEVER...MODEL GUIDANCE HAS RECENTLY SUGGESTED THAT ANOTHER PACIFIC STORM SYSTEM WILL DEVELOP OVER THE NORTHERN ROCKIES WEDNESDAY AFTERNOON. AN UNSTABLE ATMOSPHERE WILL LIKELY EXIST AHEAD OF THE ASSOCIATED SURFACE COLD FRONT...WITH SHOWER AND THUNDERSTORM ACTIVITY ANTICIPATED. BY SATURDAY...THE STORM SYSTEM IS EXPECTED TO MOVE EAST OF THE ROCKIES...WITH HIGH PRESSURE ONCE AGAIN WARMING TEMPERATURES TO NEAR SEASONAL AVERAGES. && .AVIATION...SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP THIS AFTERNOON ACROSS THE ENTIRE REGION THROUGH THE EVENING HOURS. THE MAIN THREAT OVER NORTHERN IDAHO AND NORTHWEST MONTANA WILL BE HEAVY RAIN WITH SOME SMALL HAIL...WHILE FROM NEAR MISSOULA SOUTH AND EAST THE ENVIRONMENT WILL BE CONDUCIVE TO LARGE HAIL AND STRONG WIND GUSTS. THE CONVECTION WILL DIMINISH LATE TONIGHT...BUT LARGE SCALE LIFT WILL CONTINUE WIDESPREAD RAIN INTO MONDAY MAINLY OVER NORTHERN IDAHO AND NORTHWEST MONTANA. HEAVIER RAINFALL ACROSS THE NORTHWEST... INCLUDING KGPI AND KMSO MAY BEGIN TO IMPACT VISIBILITIES AFTER 21/0600Z. RAIN SHOWERS WILL LINGER BEFORE DIMINISHING LATE MONDAY. EXPECT TERRAIN AND MOUNTAIN PASSES TO BE OBSCURED AT TIMES FROM LOWERED CLOUDS AND SHOWERS. && .HYDROLOGY...THERE IS THE CONTINUED CONCERN FOR FLOODING IMPACTS RESULTING FROM MODERATE TO HEAVY DOWNPOURS ASSOCIATED WITH THUNDERSTORMS THROUGH THIS EVENING ACROSS WESTERN MONTANA AND CENTRAL IDAHO. SMALL STREAMS AND CREEKS COULD SEE RAPID RISES IN WATER LEVELS...WITH MUD/DEBRIS FLOWS ALSO POSSIBLE. AS THE LOW TREKS FURTHER NORTH AND EAST OVERNIGHT...AN AREA OF WRAP-AROUND PRECIPITATION WILL KEEP CONTINUED MODERATE TO HEAVY RAIN PERSISTING ALONG THE MONTANA/IDAHO BORDER THROUGH MONDAY MORNING. THIS WILL ADD ADDITIONAL RAINFALL AMOUNTS TO ALREADY SWOLLEN RIVERS AND STREAMS. RUNOFF FROM THIS WEATHER SYSTEM COULD CONTRIBUTE TO FLOODING ISSUES WELL INTO TUESDAY. PLEASE STAY TUNED TO UPDATES TO THE FORECAST AND FLOOD-RELATED HEADLINES AS THE SYSTEM CONTINUES TO AFFECT THE REGION. WEATHER.GOV/MISSOULA && .MSO WATCHES/WARNINGS/ADVISORIES... MT...NONE. ID...NONE. && SHORT TERM/HYDROLOGY...ALLEGRETTO LONG TERM....ZUMPFE AVIATION...NOLTE
Hazardous weather outlook, Jun 20, 12:19 AM MDT, 14 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MISSOULA MT 1219 AM MDT SUN JUN 20 2010 IDZ009-010-MTZ005>007-043-202100- WESTERN LEMHI COUNTY-EASTERN LEMHI COUNTY- MISSOULA/BITTERROOT VALLEYS-BITTERROOT/SAPPHIRE MOUNTAINS- BUTTE/BLACKFOOT REGION-POTOMAC/SEELEY LAKE REGION- 1219 AM MDT SUN JUN 20 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL IDAHO AND WEST CENTRAL MONTANA. .DAY ONE...TODAY AND TONIGHT STRONG THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE AREA THIS AFTERNOON AND EVENING. THE MAIN THREAT WILL BE WITH HEAVY RAIN AND LARGE HAIL...BUT STRONG WIND GUSTS ARE ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SMALL STREAMS COULD RUN VERY HIGH MONDAY AND TUESDAY DUE TO THE HEAVY RAIN SHOWERS. OTHERWISE THERE IS NO HAZARDOUS WEATHER EXPECTED THROUGH THE COMING WEEK. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, Jun 20, 1:01 PM MDT, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MISSOULA MT 101 PM MDT SUN JUN 20 2010 MTZ007-201945- BUTTE/BLACKFOOT REGION- 101 PM MDT SUN JUN 20 2010 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GRANITE AND NORTHERN DEER LODGE COUNTIES UNTIL 145 PM MDT... AT 1255 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 14 MILES WEST OF ANACONDA...MOVING EAST AT 15 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...WEST VALLEY AND LOST CREEK. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL PROTECTED AREA. && LAT...LON 4626 11291 4615 11288 4606 11329 4624 11336 TIME...MOT...LOC 1901Z 255DEG 12KT 4617 11320 ZUMPFE
Special weather statement, Jun 20, 2:08 PM MDT, 44 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MISSOULA MT 208 PM MDT SUN JUN 20 2010 MTZ007-202100- BUTTE/BLACKFOOT REGION- 208 PM MDT SUN JUN 20 2010 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN DEER LODGE AND CENTRAL SILVER BOW COUNTIES UNTIL 300 PM MDT... AT 201 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR SILVER BOW...OR 8 MILES SOUTHWEST OF BUTTE...MOVING NORTH AT 10 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...SILVER BOW...GREGSON HOT SPRINGS...WARM SPRINGS...NISSLER...RAMSAY...CRACKERVILLE AND OPPORTUNITY. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL PROTECTED AREA. && LAT...LON 4618 11294 4624 11259 4589 11253 4585 11278 TIME...MOT...LOC 2008Z 168DEG 11KT 4596 11268 ZUMPFE
The office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 19, 8:12 PM MDT | Special Weather Statement | MSO | Sanders | 63 min |
| Jun 19, 8:34 PM MDT | Severe Thunderstorm Warning | MSO | Sanders | 27 min |
| Jun 20, 1:20 AM MDT | Flood Watch | MSO | Flathead, Lake, Lincoln, Mineral, Missoula, Powell and 1 more | 37 hr |
| Jun 20, 1:01 PM MDT | Special Weather Statement | MSO | Deer Lodge | 44 min |
| Jun 20, 1:40 PM MDT | Flash Flood Watch | MSO | Deer Lodge, Granite, Silver Bow | 5 hr |
| Jun 20, 2:08 PM MDT | Special Weather Statement | MSO | Silver Bow | 52 min |
| Jun 20, 2:31 PM MDT | Flash Flood Warning | MSO | Silver Bow | 60 min |
| Jun 20, 2:42 PM MDT | Areal Flood Advisory | MSO | Granite | 3 hr |
| Jun 20, 3:15 PM MDT | Areal Flood Advisory | MSO | Granite, Missoula | 69 min |
| Jun 20, 3:43 PM MDT | Special Weather Statement | MSO | Missoula | 47 min |
| Jun 20, 3:53 PM MDT | Special Weather Statement | MSO | Powell | 37 min |
| Jun 20, 5:32 PM MDT | Special Weather Statement | MSO | Flathead | 43 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2010Every severe thunderstorm warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.